Wisconsin, 2015Damaging Winds in Wisconsin, July 18, 2015
July 18, 2015 · NWS MKX · 2 events in 2 counties and zones
A large convective squall line in the form of a bow echo moved across southern WI. A surge of warm and moist air in the low to middle levels of the atmosphere triggered the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large convective squall line in the form of a bow echo moved across southern WI. A surge of warm and moist air in the low to middle levels of the atmosphere triggered the thunderstorms. Sporadic wind damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 2:38 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 18, 2:38 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 AM CDT SAT JUL 18 2015
.SHORT TERM...
TODAY AND TONIGHT- CONFIDENCE...MEDIUM.
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR TODAY WITH THREE MAIN
FEATURES OF CONCERN.
THE FIRST BEING WITH THE CURRENT MCS ROLLING INTO WESTERN WISCONSIN
WHERE THRE IS A LONG HISTORY OF DAMAGING WINDS ASSOCIATED WITH IT.
THE MAIN UNCERTAINTY IS WITH HOW LONG IT WILL REMAIN AT SEVERE
LEVELS AS IT STARTS TO OUTRUN SOME OF THE BETTER LOW LEVEL MOISTURE
TRANSPORT WHICH IS ANGLED UP TOWARD SOUTHERN MINNESOTA. 18.08Z RAP
ANALYSIS SHOWS A HIGHLY UNSTABLE ENVIRONMENT SITUATED FROM SOUTHEAST
MINNESOTA DOWN INTO SOUTHWEST WISCONSIN WHERE 0-3KM MUCAPE IS AROUND
4000 J/KG. CURRENTLY...THE STRONGEST PART OF THE LINE IS IN
NORTHERN WISCONSIN WHERE THE MCV IS ALONG WITH A BETTER REAR INFLOW
JET...BUT AM EXPECTING THE SOUTHERN PORTION OF THE LINE TO BE
MAINTAINED AND RIDE ALONG THE INSTABILITY GRADIENT THROUGH SOUTHERN
WISCONSIN THIS MORNING. WHETHER IT WILL BE SEVERE OR NOT IS
UNCERTAIN AS IT WILL BE LEAVING THE BETTER LOW LEVEL MOISTURE
TRANSPORT CHANNEL. TRENDS WILL CONTINUE TO BE MONITORED.
CLOUD COVER AND HOW FAST THE MCS MOVES OUT OF THE REGION PLAYS INTO
HOW HOT CONDITIONS WILL BE TODAY. THERE CURRENTLY IS AN EXPANSIVE
UPPER LEVEL CLOUD DECK BLOWING OFF OF THE MCS WHICH COULD SLOW HOW
FAST TEMPERATURES RISE THIS MORNING...PARTICULARLY IF WE HAVE SOME
RAIN MOVE THROUGH. STRONG SOUTHERLY LOW LEVEL FLOW IS EXPECTED TO
HELP CLEAR CONDITIONS OUT GOING INTO THIS AFTERNOON WHICH SHOULD
ALLOW TEMPERATURES TO RISE UP TO 90F OR ABOVE. SURFACE DEW POINTS
ARE ALREADY IN THE LOW 70S WITH THE AIR MASS TO THE SOUTH SHOWING
DEW POINTS IN THE MID TO UPPER 70S. THE EXPECTED COMBINATION OF
TEMPERATURES IN THE 90S AND DEW POINTS IN THE 70S ARE EXPECTED TO
PUSH HEAT INDICES INTO THE 100-104 DEGREE RANGE TODAY ACROSS MUCH OF
THE REGION. FDL AND WASHINGTON COUNTIES LOOK TO BE JUST AS WARM AS
COUNTIES TO THE WEST...SO HAVE ADDED THEM TO THE ADVISORY.
THE FOCUS THEN TURNS TO THE SEVERE POTENTIAL FOR THIS AFTERNOON AND
EVENING AS THE ENVIRONMENT RECHARGES AFTER THE MCS CLEARS. 18.00Z
NAM/GFS/RAP SOUNDINGS ALL SHOW A HIGHLY UNSTABLE/FAT CAPE PROFILE
AHEAD OF A COLD FRONT. THERE DOES APPEAR TO BE SOME WIND SHEAR AS
WELL...MAINLY IN THE LOWEST 3KM...BUT IT DOES EXTEND TO THE TOP
PORTIONS OF THE SOUNDING WHERE AN UPPER LEVEL JET STREAK WILL BE
PROPAGATING EAST INTO THE REGION. LARGE HAIL AND DAMAGING WINDS
LOOK TO BE THE MAIN THREATS DUE TO THE HIGH INSTABILITY/0-3KM
SHEAR...BUT THERE COULD BE A BOUNDARY LEFT OVER FROM THIS MORNINGS
MCS WHICH COULD BE A FOCUS FOR TORNADO DEVELOPMENT. 0-1KM SHEAR
WOULD LIKELY BE MAXIMIZED ALONG THIS BOUNDARY IF THE SOUTHERLY LOW
LEVEL FLOW DOES NOT WIPE IT OUT OR PUSH IT BACK TO THE NORTH.
SOUNDINGS ALSO ARE NOT LOOKING AS CAPPED AS PREVIOUSLY THOUGHT...SO
CONVECTION MAY INITIATE A BIT EARLIER IN THE AFTERNOON THAN
TYPICALLY WOULD OCCUR. THE MAIN WINDOW FOR SEVERE WEATHER APPEARS
TO BE FROM THIS AFTERNOON INTO THE EARLY EVENING HOURS.
SUNDAY... FORECAST CONFIDENCE HIGH.
THE COLD FRONT WILL LIKELY CLEAR SOUTHEAST WI BY MID SUNDAY MORNING.
IT IS A SMALL CHANCE... BUT THUNDERSTORMS COULD EITHER BE ONGOING OR
TRIGGERED BY THE FRONTAL PASSAGE AS IT MOVES THROUGH SOUTHERN WI
SUNDAY MORNING.
PLAN ON QUIET AND MORE COMFORTABLE WEATHER LATER SUNDAY AFTERNOON
AND NIGHT BEHIND THE FRONT. HIGH TEMPS WILL BE COOLER THAN THE
PREVIOUS TWO DAYS... ONLY IN THE LOWER 80S. DEWPOINTS WILL BE
STEADILY FALLING THROUGH THE AFTERNOON. WINDS WILL BE A LITTLE
BREEZY OUT OF THE NORTHWEST SUNDAY AFTERNOON.
.LONG TERM...
MONDAY... FORECAST CONFIDENCE MEDIUM.
THE ECMWF AND GFS ARE NOW BRINGING CHANCES FOR SHOWERS AND
THUNDERSTORMS INTO CENTRAL AND SOUTHERN WI MONDAY AFTERNOON AND
NIGHT. THIS IS DUE TO A SHORTWAVE TROUGH AND RIGHT ENTRANCE REGION
OF AN UPPER JET. A COLD FRONT WILL SLIDE SOUTH THROUGH WI LATE
MONDAY NIGHT. THESE FEATURES ARRIVE EARLIER THAN PREVIOUS FORECASTS.
TUESDAY THROUGH FRIDAY... FORECAST CONFIDENCE MEDIUM.
HIGH PRESSURE WILL SET UP OVER THE GREAT LAKES REGION FOR MUCH OF
NEXT WEEK. DRY AIR IN PLACE WILL MAKE IT DIFFICULT FOR ANY
SHORTWAVES CROSSING THE AREA TO PRODUCE PRECIP. THE GFS AND ECWMF
HAVE BACKED OFF ON QPF FOR SOUTHERN WI ON WED THROUGH FRI. EXPECT
POPS TO BE CUT BACK IN LATER FORECASTS. THE NEXT REAL CHANCE FOR
PRECIP NOW LOOKS LIKE SATURDAY.
TEMPERATURES WILL REMAIN AROUND NORMAL WITH HIGHS AROUND 80.
&&
.AVIATION/12Z TAFS/...
THE MAIN FOCUS AT THE TAF SITES IS WITH TWO POSSIBLE ROUNDS OF
CONVECTION...ONE POSSIBLY COMING THIS MORNING WITH ANOTHER ROUND
POSSIBLE THIS AFTERNOON/EVENING. A LINE OF STORMS CURRENTLY IN WEST
CENTRAL WISCONSIN IS EXPECTED TO TRACK EAST SOUTHEAST THIS MORNING
AND COULD ROLL THROUGH THE REGION AND BRING SOME STRONG WINDS AND
LOW VISIBILITIES ALONG WITH IT. AFTER THAT SYSTEM MOVES
THROUGH...SOUTHERLY WINDS WILL PICK UP DURING THE DAY AS A HOT AND
HUMID AIR MASS CREATES A VERY UNSTABLE ATMOSPHERE FOR THIS AFTERNOON
AND EVENING. ANOTHER ROUND OF STORMS SHOULD DEVELOP AHEAD OF A COLD
FRONT WHICH WILL PUSH THROUGH THIS EVENING. STRONG WINDS AND LOW
VISIBILITY WILL AGAIN BE POSSIBLE WITH THIS ROUND OF STORMS.
&&
.MARINE...
TWO ROUNDS OF STORMS MAY AFFECT THE NEARSHORE WATERS OF LAKE
MICHIGAN THIS MORNING AND THEN AGAIN THIS AFTERNOON AND EARLY
EVENING. WINDS WILL BE ON THE INCREASE INTO THIS AFTERNOON OUT OF
THE SOUTH WITH SOME GUSTS POSSIBLY REACHING THE 20 TO 25 KT RANGE.
A COLD FRONT WILL SWING THROUGH THE REGION TONIGHT AND BRING WINDS
AROUND TO THE WEST NORTHWEST THROUGH THE REST OF THE WEEKEND.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
WIZ046-047-051-056>059-062>072.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...HALBACH
SUNDAY THROUGH FRIDAY...MRCHazardous weather outlook, Jul 18, 4:36 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 AM CDT SAT JUL 18 2015
WIZ046-047-051-052-056>060-063>066-191100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
536 AM CDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
TWO ROUNDS OF SEVERE WEATHER ARE EXPECTED TODAY...THE FIRST COMING
THROUGH THIS MORNING AND ANOTHER ONE THIS AFTERNOON.
FOR THIS MORNING...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
9AM. DAMAGING WINDS ARE THE MAIN HAZARD THOUGH SOME LARGE HAIL CAN
NOT BE RULED OUT.
THE SECOND ROUND OF THUNDERSTORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES ALL POSSIBLE.
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
HEAT INDEX VALUES OF 95 TO 104 DEGREES THAT ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MUCH OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AS WELL AS THIS
AFTERNOON AND EVENING.
WIZ062-067>072-191100-
IOWA-LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
536 AM CDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FOR THIS MORNING...THERE IS A SMALL CHANCE FOR THUNDERSTORMS
THOUGH ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THE SECOND ROUND OF THUNDERSTORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES ALL POSSIBLE.
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
HEAT INDEX VALUES OF 95 TO 104 DEGREES THAT ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MUCH OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AS WELL AS THIS
AFTERNOON AND EVENING.
LMZ643>646-191100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
536 AM CDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING WITH STRONG WINDS
THE MAIN CONCERN. ANOTHER ROUND OF SEVERE WEATHER IS ANTICIPATED
THIS AFTERNOON AND EVENING.
SOUTHERLY WINDS MAY GUST TO 20 KTS THIS AFTERNOON...PARTICULARLY
CLOSER TO SHORE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE
WEEK.
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 18, 3:19 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 AM CDT SAT JUL 18 2015
WIZ046-047-056>058-062-063-181015-
SAUK-IOWA-GREEN LAKE-COLUMBIA-DODGE-MARQUETTE-DANE-
419 AM CDT SAT JUL 18 2015
...A LINE OF STRONG THUNDERSTORMS IS APPROACHING SOUTH CENTRAL
WISCONSIN...
AT 418 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
STEVENS POINT TO NEAR BOSCOBEL...AND WAS MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WESTERN MADISON...MIDDLETON...WAUNAKEE...BARABOO...VERONA...
PORTAGE...REEDSBURG...MOUNT HOREB...WINDSOR...BERLIN...DODGEVILLE...
PRAIRIE DU SAC...SAUK CITY...WISCONSIN DELLS...MINERAL POINT...LAKE
WISCONSIN...DEFOREST...CROSS PLAINS...LODI AND LAKE DELTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN WISCONSIN.
LAT...LON 4376 8889 4287 8963 4286 8984 4281 8984
4283 9042 4320 9043 4321 9029 4319 9025
4317 9019 4355 9019 4356 9031 4364 9031
4364 8960 4398 8960 4398 8889
TIME...MOT...LOC 0918Z 291DEG 37KT 4451 8949 4319 9077
MRCLocal storm report, Jul 18, 4:14 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
514 AM CDT SAT JUL 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM TSTM WND GST PRINCETON 43.85N 89.13W
07/18/2015 M51.00 MPH GREEN LAKE WI EMERGENCY MNGR
0511 AM TSTM WND GST KINGSTON 43.70N 89.13W
07/18/2015 E50.00 MPH GREEN LAKE WI EMERGENCY MNGR
&&
SMARQUARDTThunderstorm Wind, Fond du Lac
- When
- July 18, 4:40 AM CST
- Where
- Fond du Lac County, 1.21 mi SW of Fairwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.740, -88.870
A large tree down on a power line.
Thunderstorm Wind, Sheboygan
- When
- July 18, 5:20 AM CST to 5:55 AM CST
- Where
- Sheboygan County, 1.16 mi SSE of Greenbush to 1.88 mi SSE of Mosel
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.765, -88.069
Branches and trees down in the northern portion of the county including Plymouth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594780, 594781.